Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and Methadone
Apr 3, 2000

Since it is a well established fact that Sustiva lowers the blood levels of methadone, could you please tell me which long-acting narcotics will work with this drug?? I have severe neuropathy that was well controlled with methadone; but after switching to Sustiva we had to double the dose. I still get breakthrough neuropathy pain in the middle of the night. My doctor is not interested in taking me off of Sustiva as I am doing so well; she also is balking at raising the methadone any higher (I currently take 20mg twice a day). I would be agreeable to switch narcotics rather than to keep increasing the methadone, as it is obvious the Sustiva lowers the blood levels of methadone AND seems to shorten the half-life as well. Thank you.

Doug H.

Response from Dr. Henry

DH,

you don't mention whether you are taking anything else for the neuropathy (such as Neurontin, Elavil, Ca, Mg, B6, etc). A good start for Rx of neuropathy is a self help book like Jon Kaiser's Healing HIV. I often work with a pain clinic utilizing alternative Rx (acupuncture, etc) as well as standard meds. If all of those routes have been explored and/or the decision is to stick with narcotic Rx then a trial of Fentyl patches (low dose 25-50 mcg) might be considered. In my experience the interaction of methadone with Sustiva is actually variable. Keith Henry, M.D.



Previous
Lower Extremities Weakness
Next
Neuropathy--to Dr. Henry.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement